Kansas, 2020

Hail and Damaging Winds in Kansas, April 28, 2020

April 28, 2020 · NWS ICT · 11 events in 6 counties and zones

Scattered thunderstorms moved across south central and southeast Kansas during the afternoon hours of April 28th, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms moved across south central and southeast Kansas during the afternoon hours of April 28th, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 1:48 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 28, 1:48 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
248 PM CDT Tue Apr 28 2020

.SHORT TERM...(This evening through Friday night)
Issued at 243 PM CDT Tue Apr 28 2020

Early this afternoon, a cold front currently stretches across south
central Kansas, roughly from near Kingman, through the Wichita
metro, and into northeast Kansas as of 18z. Behind this boundary,
a few elevated showers with embedded thunder have developed
across central Kansas and have been slowly working southward.
Though some small hail and gusty winds will be possible with this
activity, the main concern for the rest of the day will be further
south.

As the afternoon progresses, the focus will shift to south central
and southeast Kansas as the front pushes southeast. Ahead of the
front in southeast Kansas, a pool of enhanced moisture (dewpoints in
the mid to upper 60s) has been nudging north into southern
Kansas, and instability has been on the rise. MUCAPE has increased
significantly in southeast Kansas and this will continue to
increase over the next few hours (potentially in excess of 3000
J/kg). As of 19z, much of south central Kansas remains capped,
but latest short term guidance continues to suggest that capping
will erode enough to support convection within the next couple of
hours and storms should begin by around 21z. As low-level
convergence increases amidst impressive mid- level lapse rates of
8+ C/km, abrupt convective initiation can be expected shortly.
Still thinking initiation will likely occur roughly in the
vicinity of the Kansas Turnpike near or just east of the Wichita
metro area.

With the initial development, deep layer shear vectors will be
oriented off the initiating boundary. Cloud layer mean wind will
have a sufficient orthogonal orientation to the boundary as well,
especially further south near the Kansas/Oklahoma border.
Therefore, a few discrete cells may be possible initially before
quickly becoming more of a cluster but with potentially separated
updrafts before finally lining out later in the afternoon as it
pushes into Oklahoma. With a wide buoyant sector, residence time
within the zone of surface-based effective inflow layer air will
be maximized, and with ample instability, shear, and lapse rates,
severe storms appear likely. In initial development, a large hail
threat (up to tennis ball size, perhaps) looks most likely. There
will also be a window of opportunity for a brief tornado threat
if storms become rooted along the boundary, given the modest low-
level lapse rates and large CAPE. Helicity is rather marginal and
LCL heights may be a little high, and while the threat for
tornadoes is lower, it is not zero in any initial development
along the boundary within some sort of localized vorticity
maxima. Certainly the greater threat will lie south of the
Oklahoma border, but cannot be ruled out as far north as
Chautauqua/Montgomery/Labette counties. As storms quickly begin
to form clusters and then line out, the main threat will
transition to more of a damaging wind threat in far southeast
Kansas. Agree with the previous forecast that winds within the
60-70mph range are possible within the upscale development in far
southeast Kansas.

Storms should exit southeast Kansas by around 00z this evening. A
second line of convection may move across northeast Kansas along the
fringes of the forecast area this evening. Although thunderstorms
are unlikely, any showers may contain some brief gusty winds.

Heading into tomorrow, drier air will be ushered into the region
with gusty north post-frontal winds. Temperatures will be cooler
than the previous days but will gradually warm throughout the rest
of the week. Winds switch back around to blow out of the south as
ridging builds into the region from the west. By Friday and
Saturday, temperatures may reach into the upper 80s to low 90s.

.LONG TERM...(Saturday through Tuesday)
Issued at 243 PM CDT Tue Apr 28 2020

Another shortwave will move through the region on Saturday night.
Agree with the previous discussion that PoPs may be over-done on
Saturday evening, with precipitation more likely after midnight or
so. The GFS is coming around to agree more with the ECMWF for storm
chances on Sunday, with precip and the front well to the east of the
region on Sunday. Therefore, if the current trends hold Sunday could
end up being dry, and suspect that the current forecast is over-done
precipitation wise. Did go ahead and trend PoPs down during Sunday
evening and the overnight period from the initial model blend.
However, given the uncertainty this far out, will continue to
monitor over the next several days as the details become more
clear.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue Apr 28 2020

A strong cold front, currently located across central KS, near
KHUT, will continue to push southeast this afternoon, reaching KICT
by around 19-20z with a wind shift to the NW.  As the front pushes
south, expect TSRA to develop along or just east of the KS Turnpike.
So will go with a VCTS for KICT initially from 18-21z and eventually
for KCNU. Could see some higher end TSRA for KCNU later this
afternoon, so will go with tempo group with MVFR vsbys, variable
gusty winds of 25 to 45 kts with +TSRA.

As the front pushes south by this evening, expect gusty NW winds on
the backside of the front, with VFR conditions for most locations.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  72  46  78 /  10   0   0   0
Hutchinson      51  72  44  79 /  10   0   0   0
Newton          51  71  45  77 /  10   0   0   0
ElDorado        51  70  45  78 /  20   0   0   0
Winfield-KWLD   52  71  46  78 /  10   0   0   0
Russell         48  74  42  81 /  20   0   0   0
Great Bend      48  74  42  81 /  20   0   0   0
Salina          51  71  44  79 /  20   0   0   0
McPherson       50  71  43  78 /  20   0   0   0
Coffeyville     51  69  46  75 /  50   0   0   0
Chanute         50  68  46  74 /  40   0   0   0
Iola            50  68  46  74 /  40   0   0   0
Parsons-KPPF    50  68  47  74 /  50   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...Ketcham
Hazardous weather outlook, Apr 28, 3:02 AM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
402 AM CDT Tue Apr 28 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
402 AM CDT Tue Apr 28 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop on a cold front early this
afternoon. The front and associated storms should exit southeast
Kansas by sunset. Some of these storms will be severe, especially
along and east of I-35. Both tennis ball sized hail and 60 to 70
mph winds are possible with discrete storms, however a transition
to primarily damaging winds is likely as the storms congeal into a
line.

Other thunderstorms are possible late this afternoon and
early evening in central Kansas and a second round in southeast
Kansas this evening. These storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of thunderstorms are forecast Saturday night through
Monday. There is too much uncertainty with this system to speculate
on the potential strength of any storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible east of I-35 this afternoon.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Special weather statement, Apr 28, 12:20 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
120 PM CDT Tue Apr 28 2020

KSZ047>051-281900-
Ellsworth KS-Rice KS-McPherson KS-Barton KS-Saline KS-
120 PM CDT Tue Apr 28 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Ellsworth County in central Kansas...
  Rice County in central Kansas...
  McPherson County in central Kansas...
  Southeastern Barton County in central Kansas...
  Southwestern Saline County in central Kansas...

* Until 200 PM CDT.

* At 117 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  west of Brookville to 6 miles south of Great Bend...and moving
  southeast at 25 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with these storms.

* Locations impacted include...
  Great Bend, Mcpherson, Lyons, Sterling, Ellinwood, Moundridge,
  Inman, Kanopolis, Marquette, Little River, Chase, Bushton, Geneseo,
  Alden, Lorraine, Windom, Raymond, Frederick, Mcpherson Airport and
  Silica.

LAT...LON 3883 9794 3817 9741 3817 9847 3826 9847
      3826 9893 3828 9894
TIME...MOT...LOC 1819Z 336DEG 23KT 3874 9799 3827 9884

METZGER
Special weather statement, Apr 28, 12:53 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
153 PM CDT Tue Apr 28 2020

KSZ049>052-067-281945-
Reno KS-Rice KS-McPherson KS-Marion KS-Saline KS-
153 PM CDT Tue Apr 28 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Southeastern Rice County in central Kansas...
  McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Southern Saline County in central Kansas...

* Until 245 PM CDT.

* At 151 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Salina to near Alden...and moving southeast at 25 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Salina, Hutchinson, Mcpherson, Lyons, Lindsborg, South Hutchinson,
  Sterling, Inman, Buhler, Nickerson, Galva, Canton, Marquette,
  Little River, Arlington, Assaria, Gypsum, Partridge, Smolan and
  Alden.

LAT...LON 3879 9737 3861 9737 3861 9713 3817 9768
      3817 9770 3816 9770 3778 9817 3813 9848
      3818 9847 3852 9803 3852 9793 3861 9793
      3885 9761
TIME...MOT...LOC 1853Z 295DEG 21KT 3877 9761 3819 9836

METZGER
Special weather statement, Apr 28, 2:07 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
307 PM CDT Tue Apr 28 2020

KSZ070-282030-
Greenwood KS-
307 PM CDT Tue Apr 28 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Greenwood County in southeastern Kansas...

* Until 330 PM CDT.

* At 305 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles south of Eureka...moving
  east at 35 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Climax, Eureka Airport, Fall River Lake, Fall River State Park and
  Cross Timbers State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3767 9635 3784 9634 3793 9596 3766 9596
TIME...MOT...LOC 2005Z 255DEG 33KT 3775 9623

DARMOFAL
Special weather statement, Apr 28, 2:13 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
313 PM CDT Tue Apr 28 2020

KSZ052-068-069-282045-
Butler KS-Harvey KS-Marion KS-
313 PM CDT Tue Apr 28 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Northeastern Harvey County in south central Kansas...
  Southwestern Marion County in central Kansas...

* Until 345 PM CDT.

* At 313 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near North Newton...moving east at
  45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Hesston, North Newton, Peabody, Walton, Elbing and Newton
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3803 9746 3817 9746 3820 9700 3800 9700
TIME...MOT...LOC 2013Z 270DEG 40KT 3811 9732

DARMOFAL
Local storm report, Apr 28, 2:25 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             HESSTON                 38.14N 97.43W
04/28/2020  E0.70 INCH       HARVEY             KS   PUBLIC

            PEA TO DIME SIZE HAIL REPORTED. REPORT VIA
            TWITTER.

&&

MARTIN
Special weather statement, Apr 28, 2:25 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
325 PM CDT Tue Apr 28 2020

KSZ069-093-282100-
Butler KS-Cowley KS-
325 PM CDT Tue Apr 28 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northern Cowley County in south central Kansas...

* Until 400 PM CDT.

* At 323 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  southeast of Leon to Atlanta to near Winfield...and moving east at
  35 mph.

hail up to the size of nickels will be possible with these storms.

* Locations impacted include...
  Winfield, Leon, Burden, Atlanta, Latham, Cambridge, Winfield City
  Lake and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared in case the storms become severe.

&&

LAT...LON 3724 9715 3741 9693 3770 9682 3774 9653
      3725 9653
TIME...MOT...LOC 2024Z 256DEG 36KT 3761 9673 3741 9679 3728 9705

DARMOFAL

The radar

The Wichita radar (KICT), 66 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cowley

When
April 28, 2:27 PM CST to 2:28 PM CST
Where
Cowley County, 2.65 mi NE of Atlanta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.460, -96.740

Dime to quarter sized hail reported near Atlanta.

Hail, Cowley

When
April 28, 2:36 PM CST to 2:37 PM CST
Where
Cowley County, 0.69 mi S of Atlanta
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.420, -96.770

Hail, Cowley

When
April 28, 2:58 PM CST to 2:59 PM CST
Where
Cowley County, 6.74 mi WSW of Burden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.300, -96.870

Hail, Cowley

When
April 28, 3:04 PM CST to 3:05 PM CST
Where
Cowley County, 2.35 mi SSE of Burden
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.290, -96.730

Mostly nickel sized hail with a few larger stones mixed in.

Hail, Elk

When
April 28, 3:13 PM CST to 3:14 PM CST
Where
Elk County, Grenola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -96.450

Mostly dime to penny sized hail with occasional quarter sized hail.

Hail, Chautauqua

When
April 28, 3:36 PM CST to 3:37 PM CST
Where
Chautauqua County, Sedan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.130, -96.180

Thunderstorm Wind, Neosho

When
April 28, 4:00 PM CST to 4:02 PM CST
Where
Neosho County, 0.88 mi NE of Thayer
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.490, -95.470

Thunderstorm Wind, Montgomery

When
April 28, 4:13 PM CST to 4:14 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

Peak wind gust at Coffeyville Airport.

Hail, Labette

When
April 28, 4:25 PM CST to 4:26 PM CST
Where
Labette County, 2.21 mi W of Valeda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -95.490

Reported at Highway 166 and Chase Road. Relayed by Montgomery County Emergency Manager.

Thunderstorm Wind, Labette

When
April 28, 4:35 PM CST to 4:36 PM CST
Where
Labette County, Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.050, -95.220

Spotter estimate 50 to 60 mph wind gusts.

Hail, Labette

When
April 28, 4:48 PM CST to 4:49 PM CST
Where
Labette County, 1.3 mi WNW of Chetopa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885126, 885127, 885128, 885129, 885130, 885131, 885134, 885135, 885132, 885136, 885133.